SEARCH

SEARCH BY CITATION

The safety profile of tumour necrosis factor (TNF) inhibitors has been receiving increasing attention recently because of their extensive use in various chronic inflammatory diseases. We report a patient with psoriasis who developed central retinal vein occlusion (CRVO) after receiving treatment with adalimumab.

A 36-year-old man presented with loss of vision in his left eye. He had a 12-year history of psoriasis, which had proved refractory to various treatments, including acitretin, methotrexate and phototherapy. He also had mild hypertension and borderline hypercholesterolaemia. Approximately 1 year previously, the patient had received a 6-month course of etanercept (25–50 mg twice weekly) to treat his psoriasis. However, this proved ineffective, and he was started on adalimumab (40 mg every 2 weeks) some time later, about 2 months before his presentation to us. After four doses of adalimumab, his psoriatic lesions had improved significantly, and his Psoriasis Area and Severity Index decreased from 20.1 to 11.9. However, after the fifth dose of adalimumab, the patient suddenly experienced blurred vision in his left eye with no associated pain or headache, and he was referred to us for evaluation.

Fundus photographs were taken at our institution, which showed intraretinal haemorrhages, dilatation and tortuosity of the retinal veins with cotton-wool spots in all four quadrants (Fig. 1). Fluorescein angiography identified a delayed-dye filling of the retinal veins, with patches of hypofluorescence in the early phase and leakages of dye from retinal veins in the late phase. Optical coherence tomography scans of the macula showed retinal swelling at the foveal region of the left eye (Fig. 2).

image

Figure 1. Intraretinal haemorrhages (white arrows), dilatation and tortuosity of the retinal veins (black arrow), and cotton-wool spots (yellow arrows) in all four quadrants visible on fundus photograph.

Download figure to PowerPoint

image

Figure 2. Optical coherence tomography scan shows retinal swelling (asterisks) in the foveal region of the left eye, compared with the normal macular morphology and thickness (arrow) of the right eye.

Download figure to PowerPoint

Based on these findings, a diagnosis of ischaemic CRVO in the left eye was made. Subsequent laboratory investigations did not show any abnormal findings in platelet count, thrombophilia screen, or levels of C-reactive protein, antinuclear antibodies or anticardiolipin antibodies. Despite discontinuation of adalimumab, subsequent development of neovascular glaucoma was noted, and the visual acuity of the patient's left eye at the 5-month follow-up was hand-motion vision only.

CRVO is a common retinal vascular disorder, which frequently occurs in patients older than 50 years of age. It is often associated with hypertension, diabetes mellitus and cardiovascular diseases and, rarely, with autoimmune diseases or clotting disorders. Our patient did not have any of these risk factors except for mild hypertension and borderline hyperlipidaemia, and laboratory investigations excluded the possibility of autoimmune or clotting disorders.

RVO occurring after treatment with infliximab, another anti-TNF-α agent, has been described in four patients with rheumatoid arthritis, inflammatory bowel disorders or psoriasis.[1-4] Petitpain et al.[5] conducted a retrospective 1-year nationwide survey of thromboembolic events related to TNF-α blockers, and found that venous thromboembolic events were related to the anti-TNF-α therapy, as they occurred in patients with no or only relatively few risk factors for venous thrombosis. In our patient, the temporal relationship between CRVO and the adalimumab theapy raises the possibility of a causative correlation. However, patients with psoriasis carry an increased risk of venous thromboembolism, thus we cannot exclude that the CRVO might have developed spontaneously.[6]

In conclusion, we report a case of CRVO developing after adalimumab therapy. Patients should be aware of CRVO as a potential side-effect of adalimumab.

References

  1. Top of page
  2. References
  • 1
    Puli SR, Benage DD. Retinal vein thrombosis after infliximab (Remicade) treatment for Crohn's disease. Am J Gastroenterol 2003; 98: 93940.
    Direct Link:
  • 2
    Diniz B, Barbosa CP, Regatieri CV et al. [Branch retinal vein occlusion following infliximab treatment: case report]. Arq Bras Oftalmol 2011; 74: 21416.
  • 3
    Veerappan SG, Kennedy M, O'Morain CA et al. Retinal vein thrombosis following infliximab treatment for severe left-sided ulcerative colitis. Eur J Gastroenterol Hepatol 2008; 20: 5889.
  • 4
    Vergou T, Moustou AE, Maniateas A et al. Central retinal vein occlusion following infliximab treatment for plaque-type psoriasis. Int J Dermatol 2010; 49: 121517.
  • 5
    Petitpain N, Gambier N, Wahl D et al. Arterial and venous thromboembolic events during anti-TNF therapy: a study of 85 spontaneous reports in the period 2000–2006. Biomed Mater Eng 2009; 19: 35564.
  • 6
    Ahlehoff O, Gislason GH, Lindhardsen J et al. Psoriasis carries an increased risk of venous thromboembolism: a Danish nationwide cohort study. PLoS ONE 2011; 6: e18125.